Alert archive / Oregon / Special Weather Statements in 2016

Special Weather Statement, NWS Pendleton, OR

July 18, 2016Union County, Oregon

NWS Pendleton, OR issued this special weather statement at Jul 18, 2016, 5:20 PM PDT for Union County, Oregon. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2016, 5:20 PM PDT (00:20 UTC)
Expired
Jul 18, 2016, 5:45 PM PDT
In force
25 min
Issued by
NWS Pendleton, OR

County Union County, OR

The radar

The Pendleton radar (KPDT), 84 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 00:00Z, 0.3 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 00:00Z on 2016-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 00:00Z on 2016-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
4173 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

919 
WWUS86 KPDT 190020
SPSPDT

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
520 PM PDT MON JUL 18 2016
 
ORZ049-502-503-190045-
NORTHERN BLUE MOUNTAINS OF OREGON OR-
SOUTHERN BLUE MOUNTAINS OF OREGON OR-GRANDE RONDE VALLEY OR-
520 PM PDT MON JUL 18 2016

...SPECIAL WEATHER STATEMENT...

AT 519 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
STARKEY...OR 12 MILES SOUTHWEST OF LA GRANDE...MOVING NORTHEAST AT 40
MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  HILGARD AROUND 530 PM PDT. 
  LA GRANDE AND ISLAND CITY AROUND 540 PM PDT. 

LAT...LON 4520 11786 4519 11787 4516 11785 4508 11833
      4531 11855 4548 11801 4522 11785 4520 11783
TIME...MOT...LOC 0019Z 237DEG 34KT 4522 11829 

$$

JS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this special weather statement went out at Jul 18, 5:00 PM PDT, 20 minutes earlier.

Area forecast discussion, Jul 18, 5:00 PM PDT, 20 minutes before
Area Forecast Discussion...Updated
National Weather Service Pendleton OR
500 PM PDT MON JUL 18 2016

.SHORT TERM...Tonight through Thursday afternoon...A low pressure
system near the wa/or coast will continue to spin disturbances
across our area into tonight. The disturbances will combine with
daytime heating to produce thunderstorms across the two state area
and some of the storms may become strong and produce gusty
winds...hail...frequent lightning with the greatest chances of this
occurring is southeast of a line from Madras Oregon to Walla Walla
Washington. The convective activity should decrease tonight but with
an upper level jet overhead some showers should persist into Tuesday
morning mainly over the southern and eastern sections of our area
along with the area mountains. As the low pressure remains nearly
stationary over the pacnw several disturbances will continue
drifting across our region and another round of developing
thunderstorms is forecast Tuesday afternoon and again Wednesday
afternoon before decreasing in coverage and intensity overnight.
While the low pressure remains along the wa/or coast the moisture
lessens over the region and the showers should be limited to the
area mountains over the eastern third of the area including the east
slopes of the wa cascades on Thursday afternoon. Temperatures
through the period should remain near normal.

.LONG TERM...Thursday night through Monday night...A mi/upper
level trough will be on the coast Thursday evening and introduce mid
level moisture and marginal instability Thursday evening for a
slight chance of Evening thunderstorms in central and NE Oregon as
well as far SE Washington. The trough moves across forecast area
over night and Friday morning for a chance of showers in the Blue,
Elkhorn and Wallowa Mountains and a slight chance of showers along
the foothills of the Blue Mountains. Flat zonal westerly flow aloft
takes over Friday afternoon for dry conditions. A mid/upper level
ridge of high pressure  then builds over the region and continues
through Saturday night. Models differ on whether or not a mid/upper
level short wave moving through the forecast area on Sunday will
produce any showers during the day on Sunday. As such I decided to
keep a dry forecast due to uncertainty. Sunday night through Monday
night a dry SW flow aloft continues for dry conditions Sunday night
through Monday night.  Polan

&&

.AVIATION...00Z TAFS...VFR conditions are expected to predominate
for the next 24 hours. However, visibility and/or ceilings could
deteriorate briefly to MVFR/IFR in concentrated showers and isolated
thunderstorms KRDM, KBDN and KPDT late this afternoon into this
evening. Winds will be light except for gusty and erratic winds near
showers and thunderstorms. A few isolated strong to severe
thunderstorms are possible late this afternoon and early this
evening in east central and NE Oregon and in SE Washington (eastern
Walla Walla County, Columbia County and eastward to Idaho). The
strongest thunderstorm cells may produce gusty winds and hail to
1.00 inch in diameter up until around 03Z/19th.  Polan

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  56  81  57  85 /  30  20  20  10
ALW  59  82  61  86 /  30  20  20  10
PSC  60  86  61  90 /  30  10  10  10
YKM  56  84  56  87 /  30  10  10  10
HRI  59  84  60  89 /  30  10  10  10
ELN  56  80  55  82 /  40  10  10  10
RDM  46  77  45  83 /  40  30  20  10
LGD  53  80  54  80 /  40  20  20  20
GCD  51  81  52  85 /  30  20  20  10
DLS  59  81  61  85 /  30  10  10  10

&&

.PDT Watches/Warnings/Advisories...
OR...None.
WA...None.
&&

97/99/99

In the hours before

Special weather statement, Jul 18, 5:20 PM PDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
520 PM PDT MON JUL 18 2016

ORZ049-502-503-190045-
NORTHERN BLUE MOUNTAINS OF OREGON OR-
SOUTHERN BLUE MOUNTAINS OF OREGON OR-GRANDE RONDE VALLEY OR-
520 PM PDT MON JUL 18 2016

...SPECIAL WEATHER STATEMENT...

AT 519 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
STARKEY...OR 12 MILES SOUTHWEST OF LA GRANDE...MOVING NORTHEAST AT 40
MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  HILGARD AROUND 530 PM PDT.
  LA GRANDE AND ISLAND CITY AROUND 540 PM PDT.

LAT...LON 4520 11786 4519 11787 4516 11785 4508 11833
      4531 11855 4548 11801 4522 11785 4520 11783
TIME...MOT...LOC 0019Z 237DEG 34KT 4522 11829

JS

The office that day

Everything else NWS Pendleton, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 6:07 PM PDTSpecial Weather StatementPDTWallowa23 min
Jul 18, 6:32 PM PDTSevere Thunderstorm WarningPDTSherman, Wasco, Wheeler28 min
Jul 19, 3:52 PM PDTSpecial Weather StatementPDTGrant38 min
Jul 19, 4:03 PM PDTSevere Thunderstorm WarningPDTGrant, Umatilla, Union42 min
Jul 19, 4:45 PM PDTSevere Thunderstorm WarningPDTUnion45 min

Nearby

Special Weather Statements in Oregon, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.